Difference between Sinemet and Madopar (Co-beneldopa)

A couple of days ago someone on this site asked me what the difference was between these two after I had posted that Sinemet made me confused whereas Madopar was almost miraculous in its effect.

I'm afraid I can't find the original question but the difference is that Sinemet is ldopa combined with carbidopa whereas Madopar (also known as Co-beneldopa)is combined with benserazide. Both carbidopa and benserazide help the ldopa cross the blood-brain barrier. Some people tolerate either of these equally well; others are less able to tolerate one or the other - for some reason carbidopa was not compatible with my brain! I also take a COMT inhibitor (Entacapone) and an MAO(BAz)Inhibitor (Azilect) which slows down the enzyme which breaks down ldopa. I also take Amantadine which minimises dyskenesias although these are beginning to become more noticeable. I take 100mg madopar and 200mg entacapone every 3 hours,

i find increasingly that it's pretty disastrous to eat protein at anytime as the ldopa stops working and my body stops functioning and feel really terrible. (no idea why that went italic but worried if I try to changeit I will lose the whole post)

17 Replies

oldestnewest
  • Good post. Everyone is indeed different - I cannot tolerate Amantadine at all - it makes my already dry mouth so much the worse.

    Does even a little bit of protein cause a disaster? I find a little with every meal seems to work for me.

  • The protein situation seems to be getting worse. At first it didn't seem to have much effect. Now -nearly ten years after starting madopar - any protein within at least an hour of taking madopar makes it ineffective. As I need it every two hours it's problem! I'veput on huge amounts of weight as I get carbohydrate cravings instead.

  • Are you taking the immediate release or controlled release version of Madopar?

  • I take both. I've been taking Madopar in various forms for just over 10 years and my medication regime has become pretty intense. I've listed it below. I think it needs some more tweaking as my offs are getting intolerable; at their worst I honestly feel as though i'm dying. And of course what suits one PwP may have a disastrous effect on another . Anyway here goes:

    7am - Madopar CR 125mg

    Madopar capsule125mg -standard release

    Entacapone 200mg

    9am - Amantadine 100 x2 (for dyskenesias)

    Neupro patch 2mg x3 (agonist)

    Azilect (MAOI) img

    Mirtazapine 30mg (anti-depressant)

    Atenolol 50mg (beta-blocker for arrythmia caused by madopar)

    10 am Madopar 125 capsule

    Entacapone 200mg

    13.00 Madopar 125cap

    Entacopne 200

    16.00 Madopar 125 cap

    Entacapone200

    19,00 Madopar 125 cap

    Entacapone 200

    22.00 i Madopar 125 CR if going to bed

    or if I have to stay up Madopar 125cap

    Entacapone

    and then Madopar 125 CR when I do go to bed.

    I also take Madopar 62.5 dispersible as needed , usually at 11.30 am and 14.30 pm.

    On a 'good' day (no dispersibles) I'm taking 700-800mgs of Ldopa; on a'bad' day 800-1000mgs Ldopa. Some people think this is too much but without it I feel so ill I can't function.

    Right from day one I have had severe and sudden off periods and nothing has managed to smooth them out. About an hour before the next dose is due I start to get hot flushes and end up with soaking wet hair and sweat running down my face and back. I go disgustingly clammy - it's revolting!. I have to keep electric fans near me at all times. If I take the dispersible in time it prevents the hot flushes and usually means I can postpone the next main dose by half an hour. However I often get an unbearably foul taste in my already dry mouth when I take the dispersible -it's all such a tiresome balancing act.

  • Thank you for taking the trouble to set forth just what you are up against. That is a heavy load of disability, and your diligence with the medication is admirable. Is DBS an option for you? Or find an MD courageous enough to prescribe Nilotinib off label?

    As it happens dry mouth and sore tongue is my worst problem right now. I take Cevimeline and before that was taking Pilocarpine for this. Either one of them can cause hot flashes and a cold clammy sweat just like you describe, but while doing this they counteract the dry mouth. Has a neuro ever provided an explanation of why this is happening in your case?

  • Sinemet was invented during attempts to combat nausea when taking Levodopa. The Carbidopa prevents the Levodopa being absorbed by body tissue other than the brain. Thus more Levodopa reaches its intended target and consequently lower doses may be given and thus risk of nausea is reduced. The name Sinemet comes from Sin (without) emet (emetic effect) i.e. Sinemet means without vomiting.

    Now here’s a funny thing, taking Levodopa generally makes people feel unwell. But I have had a couple or three weeks of feeling sick during the half an hour or so immediately prior to taking a dose of Levodopa.

    Anyone else or is it just me that is odd?

  • Thanks Pete -should have checked before I replied! It had never occurred to me that the 'emet' referred to nausea. Clever stuff! In answer to your question re nausea as your medication wears off - a few weeks ago I suddenly experienced exactly the same thing. I always get severe hot flushes as I wear off; these got less severe but at the same time I was fighting back waves of nausea. I took domperidone as needed for a few days and it's not happened again. I had a new batch of medication at the time and wondered if any of the tablets' composition had been slightly changed but it's difficult to isolate any particular one to test for reactions. Hope your nausea disappears soon.

  • My husband has only ever taken Sinemet . My opinion is that they have worked against him not for him but the consultants won't have it . He has been on thm for eight years l

    That is until now . We are staring to reduce them v slowly . Starting with the nightime slow release . Did that for six week now reducing the daytime . So watch this space .

    I have asked them if Madapor might suite better but they dont seem to want to ever. Change it . Try it .

    Apparently Sinemet is the the gold treatment !!

  • I do find hearing about this sort of thing upsetting. After not getting on with sinemet I had what is called a drugs challenge .this I was told was to find out whether I had 'typical dopamine responsive ' PD. It involves being given a high dose of ldopa under close medical supervision in hospital. You are monitored closely over the next couple of hours for neurological changes. You take anti emetics for 2 days beforehand to prevent nausea. I was told any changes would occur within an hour and it would be out of my system in three hours. In fact nothing happened for nearly two hours at which point in true miraculous fashion I leapt from my bed shrieking with delight 'I can walk' and proceeded to twirl and dance my way through the hospital closely pursued byy daughter doctors and nurses! After this it was a question of finding the right ldopa /agonist combination that suited me . That wasn'teasy but the point I'm trying to make is that anyone who feels that they're not benefitting from their Ldopa medication should be offered this process. Compared with other investigations like DAT scans it's cheap and can be extremely helpful.

  • Hi pen1 do you live in the us? Judy

  • Hi Judy

    I live in the UK. South Yorkshire but originally from London. Where are you?

  • In Florida

  • Which bit of South Yorkshire I wonder?

  • Just notice my finger slipped in the above post. Should read MAO (B) Inhibitor .sorry!

  • Such an interesting stream here. I cannot tolerate any agonist - they even tried me on the neuro patch to see if they could reduce my hot sweats but yet again nausea followed. I am happy on Sinemet CR and have recently been prescribed Madopar 62.5 mg to take when I need a boost before I am due my next dose. That is usually when I do any exercise mid morning as I take aHalf Sinemet when I get up and am not due my next till lunchtime. I am hoping not to have to increase my dose of Sinemet if possible - I have been on the same dose since diagnosed in 2012 and also take Azilect. Pen1 you were lucky to have such an inspired neurologist.

  • There are new delivery systems available for carbodopa/levodopa for those with protein issues. Getting adequate protein intake is vital for good nutrition. Check with your neurologists about the pump and patch options.

  • Thank you for the info. I already have a neupro (agonist) patch - I wasn't aware there was an Ldopa patch. I'd love to try it if there is. My neurologist won't use the apomorphine (?) pump - he seems to think it's a crudedesign with too high a risk of infection. I wish someone wouldhurry up and design a less 'crude' one. My diabetic friends are having great success with an insulin pump - I know it's not the same but it can't be beyond the wit of man - or woman to come up with something more effective.

You may also like...